Article Text

PDF
P247 Fulminant liver failure in children due to toxins (mushroom poisoning and drug induced)
  1. Alina Grama1,3,
  2. Dan Deleanu2,
  3. Cornel Aldea2,
  4. Aurel Bizo3,
  5. Tudor L Pop3
  1. 1 University of Medicine and Pharmacy ‘Carol Davilla’ Bucuresti, Romania
  2. 2 Nephrology Clinic, Emergency Hospital for Children, Cluj-Napoca, Romania
  3. 3 2nd Paediatric Clinic, University of Medicine and Pharmacy ‘Iuliu Hatieganu’ Cluj-Napoca, Romania

Abstract

Objectives and study Fulminant liver failure (FLF) is a syndrome defined by a rapid decline of hepatic function, characterised by jaundice, coagulopathy (INR> 1.5) and hepatic encephalopathy in patients with no evidence of prior liver disease. After viral hepatitis, liver injury due to toxins and drugs is the most common aetiology of FLF in children. In our country mushroom poisoning is frequent, especially in rural area where the socioeconomic status is low. Acetaminophen is probably the most used analgesic/antipyretic drug in our country and causes severe hepatic necrosis (sometimes after suicidal overdoses). The aim of our study was to analyse the main causes of toxic FLF in children hospitalised in our hospital during the last 16 years.

Methods We have analysed retrospectively all patients who developed FLF after mushrooms/drugs exposure, hospitalised between January 2000 and October 2016 in our hospital, the main Toxicology Centre in Nord-Western Romania.

Results During the last 16 years, 99 cases were admitted to our clinic with FLF after toxic ingestion (85 cases secondary to mushrooms ingestion and 14 cases after drugs exposure). During 2000–2012 the leading cause of FLF was accidental mushrooms poisoning. During the last years the number of cases of voluntary drugs ingestion increased. The mean age of patients with mushroom poisoning was 7.82 years compared with 16.4 years for children who ingested drugs. FLF was more frequent in 2001 (32 cases) and 2010 (16 cases). During the last 5 years the number of drug-induced FLF increased dramatically: 14 cases (one case in 2012, two cases in 2013, three cases in 2014 and four cases each in 2015 and 2016). The most commonly drug involved was acetaminophen (12 cases), the other cases being with FLF induced by valproate (one case) and colchicine (one case). The mortality was increased (46.5%) despite the intensive care management, but without the possibility of liver transplantation: 45 cases with mushroom poisoning and only one after Colchicine exposure.

Conclusions FLF due to mushroom poisoning is associated with a high mortality in children, despite optimal medical therapy but without emergency liver transplantation. FLF due to mushrooms poisoning in children was present more frequent between 2001 and 2010. Fortunately, in the last 4 years the incidence of mushrooms intoxications decreased in our area. In the same time, cases with drug-induced FLF increased due to voluntary drug overdoses among adolescents.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.